Tuesday, January 20, 2009

The blues...

Not feeling that great today. I bade farewell to the office today and that was another example of reality setting in. I've been reading about side-effects this afternoon and there is so much poison I'm going to be putting in my body and so much that could go wrong that it's almost overwhelming. Obviously, I realize not everybody gets every side effect and all that...but the reality is, it's all out there and it's scary.

One thing I am going to be sure to question BB about is why he uses Thalidomide in induction and consolidation but Revlimid in maintenance. Revlimid is more effective than Thalidomide, and has much fewer side effects (peripheral neuropathy is a side-effect in about 80% of Thalidomide users but only about 5.4% in Revlimid users). Why not use Revlimid the whole time? It could be that it's distinct enough from Revlimid that it forms another part of the kitchen sink regimen, but if that's the case, does it still need to be used in both induction (two cycles) AND consolidation (two cycles?) -- that almost guarantees long-term neuropathy (in fact, SH, upon seeing the protocol, more or less guaranteed as much, between the Thalidomide and Velcade). Velcade's neuropathy can usually be dialed back with dose control -- Thalidomide doesn't have that characteristic. The other reason to stick with it, posited by Dr. RC, could be that BB was building a statistical model and was reluctant to switch protocols midstream while he was getting data.

I'm going to push him hard on the notion of using Revlimid throughout induction, consolidation and maintenance and see what he says. Certainly SF would probably agree with that protocol.

I have dinner with some people from work soon, so I'm going to try not to have this all hanging over me. It's hard.


  1. Hi Nick,
    We read your blog daily and you are always in our thoughts and prayers. We are always here for you and Jill for whatever you may need. Your strength of character is inspiring to us. We know you are strong and you will beat this. We love all of you very much. Love, Mike & Jules

  2. Hey Nick--

    Glad and thankful to see you posting! I've been reading up on peripheral neuropathy since it may be one of the side effects my husband Pat is experiencing after his 12-month cycle of Temodar. If it's any consolation, his experience has just been "annoying." Debulking surgery affected his strength for a short period and he did have some numbness, but the numbness did gradually increase over time. If I were to squeeze his bare arm, he described the feeling as having a sweater over his arm. Not painful; just dull. He has a few appointments coming up where he hopes to address this.

    I just wanted you to know that his possible side effect has not interefered with his strength as much as the sense of touch. Fatigue and nausea, however, are often lurking. Afternoon naps are his friends!

    Pat's protocol was pretty straightforward after his diagnosis, and at the time he wanted it done yesterday! I hope your mind can rest a bit once you have your game plan in place. You're in my thoughts and prayers.

  3. It's very hard to try to cope with everything that
    lies ahead all at once. This is the hard part,
    immersing yourself in it all because you have an important decision to make. Once you make that call, you have to try to compartmentalize.
    That whole "one day at a time" thing is so cliche but it is the only way to keep from feeling overwhelmed all the time. You only have to cope with the here and now. Do
    not expect any more from yourself than to do the best you can with today. The side effects are scary but you have no way of knowing which,
    if any, you will be dealing with and to what degree. There is always the wide, wide world of pharmaceuticals to help you too. I always say that life is a roller coaster. On some turns, ya gotta hang on tighter than others but those calmer stretches always follow. It will not always be this hard, I promise!!!